Minnesota, 2012Drought in Minnesota, July 1 to 31, 2012
July 1 to 31, 2012 · NWS FSD · 8 events in 8 counties and zones
Drought conditions became established over the area with long term dry climate and soil conditions combining with much below normal rainfall during the month. Stress on crops increased and was continuous with no significant relief during the dry month.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Drought conditions became established over the area with long term dry climate and soil conditions combining with much below normal rainfall during the month. Stress on crops increased and was continuous with no significant relief during the dry month. Hot weather added to the stress as it contributed to high evaporation. Crop damage in the form of reduced yields became certain, but the long remaining time to harvest and the unknown rainfall before that time made even rough damage estimates impossible. Severe general long term non agricultural water supply problems were not observed, but the continued long term dry conditions raised fears of this for the future.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 10:08 PM CST, 1 hour 52 minutes earlier.
Area forecast discussion, Jun 30, 10:08 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1108 PM CDT SAT JUN 30 2012
.DISCUSSION.../ISSUED AT 946 PM CDT/
SEVERAL WEAK IMPULSES MOVING WITHIN THE UPPER LEVEL NORTHWEST FLOW
CONTINUE TO TRACK SOUTHEAST THROUGH THE NORTHERN AND CENTRAL PLAINS.
ELEVATED INSTABILITY IS PRODUCING ISOLATED POCKETS OF ACCAS ACROSS
THE REGION WITH VERY LITTLE PRECIPITATION REACHING GROUND THROUGH
THE VERY DRY MID LEVELS. WILL CONTINUE WITH MENTION OF A FEW
SPRINKLES ACROSS THE FORECAST AREA...WITH THIS THREAT LIKELY
PERSISTING INTO THE OVERNIGHT HOURS. MORE SIGNIFICANT WAVE IN THE
HIGH PLAINS OF THE DAKOTAS HAS ALLOWED SUPERCELL THUNDERSTORMS TO
DEVELOP THIS EVENING WELL TO OUR WEST DESPITE THE STRONG
CAPPING. CONDITIONS APPEAR TO BE LESS FAVORABLE ACROSS OUR FORECAST
AREA WITH VERY WEAK EFFECTIVE SHEAR AND LOSS OF DAYTIME HEATING. A
FEW HIGH BASED STORMS HAVE DEVELOPED AHEAD OF THE DYING SEVERE
CONVECTION NEAR WINNER WHICH...IF THEY SURVIVE...WILL TRACK
SOUTHEAST THROUGH THE MISSOURI RIVER AREA OVERNIGHT. DO NOT
ANTICIPATE THESE STORMS BECOMING SEVERE...BUT WITH THE HIGH BASED
NATURE OF THESE STORMS COULD SEE SOME STRONG WINDS ACCOMPANY THEM.
HAVE UPDATED TO ACCOUNT FOR THE TRACK OF THESE STORMS AND THE
PERSISTENCE OF A FEW SPRINKLES ELSEWHERE.
&&
.AVIATION.../FOR THE 06Z TAF ISSUANCE/
LARGEST CHALLENGE CONTINUES TO BE THE SPORADIC CONVECTIVE CHANCES
IN OVERALL WEAK FLOW ENVIRONMENT. OVERNIGHT WILL WATCH CONVECTIVE
CLUSTER IN SOUTH CENTRAL SOUTH DAKOTA DRIFT SOUTHEAST INTO NEBRASKA
AND WEAKEN. ANOTHER WEAK SYSTEM...PERHAPS A MIX WITH CONVECTIVE
REMNANT...EXPECTED TO LIFT EAST AND NORTHEAST ON SUNDAY...AND THERE
AGAIN COULD BE ISOLATED CONVECTION AROUND...BUT SITE PROBABILITY
REMAINS TOO LOW TO MENTION AT THIS POINT. /CHAPMAN
&&
.PREV DISCUSSION.../ISSUED AT 320 PM CDT/
MESSY PATTERN OVERNIGHT WITH VERY WEAK UPPER LEVEL SUPPORT
GENERATING JUST A BIT OF MID LEVEL CONVERGENCE THAT COULD SUPPORT
ADDITIONAL ISOLATED ELEVATED SHOWER AND THUNDERSTORM ACTIVITY
THROUGH THE EVENING. THERE WILL BE SOME POTENTIAL FOR SOMETHING
CLOSER TO SURFACE BASED IN CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON
WHICH COULD WORK EASTWARD INTO THE CWA AFTER ABOUT 1Z...BUT SUPPORT
FOR THIS WILL WANE QUICKLY BY SUNSET. FROM ABOUT 6Z THROUGH 15Z
MODELS HINTING AT BROADSCALE WEAK TO MODERATE SUBSIDENCE THEN
ANOTHER WEAK WAVE WILL MOVE THROUGH ON SUNDAY AFTERNOON. INCREASED
POPS JUST A BIT TO ACCOUNT FOR THIS WITH SLIGHTLY BETTER LARGE SCALE
SHEAR AS WELL AS LOWER LEVEL CONVERGENCE. WILL BE PLENTY OF PROBLEM
AGAIN WITH DRY AIR IN THE LOW LEVELS BUT PLENTY OF INSTABILITY AND
SHEAR TO SUPPORT A SEVERE THREAT IF ANYTHING CAN GET GOING.
OTHERWISE...CONTINUED WARM AND HUMID ALTHOUGH NOT QUITE HOT ENOUGH
YET FOR A HEAT ADVISORY. IF CONVECTION DOES NOT HAPPEN TOMORROW THEN
THERE IS A MUCH BETTER CHANCE OF ATTAINING HEAT ADVISORY CRITERIA
BUT FOR NOW WILL HAVE AFTERNOON HEAT INDICES OF 95 TO 100. /08
MAIN FOCUS THIS FORECAST PACKAGE IS THE HEAT FOR THE UPCOMING WEEK
WITH FORECASTED TEMPERATURES TEN TO FIFTEEN DEGREES ABOVE NORMAL.
THE UPPER LEVEL PATTERN DEPICTS A LARGE UPPER LEVEL RIDGE ACROSS THE
CENTER OF THE COUNTRY THROUGHOUT THE WEEK. WITH THIS TYPE OF PATTERN
CHANCES OF PRECIPITATION APPEAR TO BE QUITE MINIMAL...AND HAVE
CONTINUED DRY FORECAST THROUGH THE WEEK. MODELS SUGGEST RIDGE
WEAKENS TUESDAY NIGHT...CREATING THE CHANCE OF PRECIPITATION BUT
WITH LOW CONFIDENCE...WILL KEEP DRY FORECAST FOR NOW. MODELS ALSO
SUGGEST A BOUNDARY DRIFTING THROUGH THE REGION ON SATURDAY...BUT 500
HEIGHTS DON/T EVEN BEGIN TO BUCKLE SO CONFIDENCE IS LOW. WITH
ELEVATED INVERSION REMAINING IN PLACE MUCH OF THE WEEK...IT MAY BE
HARD TO MIX OUT MOISTURE TRAPPED IN THE LOW LEVELS. THE GROUND IS
REALLY BEGINNING TO DRY OUT ACROSS THE AREA...SO QUESTION BECOMES AS
TO HOW MUCH EVAPOTRANSPIRATION WILL OCCUR WITH CROPS. WITH LESS
MOISTURE IN THE AIR...TEMPERATURES WILL WARM EASIER...WHILE MORE
MOISTURE WILL STILL YIELD HIGH HEAT INDEX VALUES. HEAT INDEX VALUES
ARE GENERALLY IN THE 98-110 RANGE EACH AFTERNOON...AND WILL LIKELY
NEED HEAT ADVISORY THROUGH THE WEEK. COULD BE SOME PERIODS WHERE
HEAT WARNINGS WILL BE NEEDED AS WELL. STRONGLY CONSIDERED BOTH AN
EXCESSIVE HEAT WATCH AND AN EXTENDED ADVISORY THROUGH THE
PERIOD...BUT HELD OFF FOR NOW.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jun 30, 10:12 AM CST, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1112 AM CDT SAT JUN 30 2012
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1112 AM CDT SAT JUN 30 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
AFTERNOON MAINLY THROUGH THE MISSOURI RIVER CORRIDOR. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. EARLY THIS
EVENING A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER MAINLY
CENTRAL SOUTH DAKOTA...AND AFTER 1000 PM CDT CLOSER TO THE
INTERSTATE 29 CORRIDOR...HOWEVER AT THIS TIME STORMS MAY BE
WEAKENING A BIT. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL
TO THE SIZE OF WALNUTS AND WINDS TO 65 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AFTERNOON HIGHS IN THE LOWER 90'S TO AROUND 100...WITH DEWPOINTS
IN THE UPPER 60'S TO LOWER 70'S...WILL RESULT IN HEAT INDICES OF
100 TO 105 ON SUNDAY AND MONDAY.
THE THREAT FOR VERY HOT CONDITIONS WILL PERSIST INTO NEXT WEEK
WITH MANY LOCATIONS SEEING HIGHS IN THE 90S TO NEAR 100 TUESDAY
THROUGH FRIDAY. NIGHTTIME CONDITIONS WILL BRING ONLY MINOR RELIEF
WITH LOWS FROM THE UPPER 60S TO MID 70S LIKELY. IF YOU WORK
OUTSIDE OR ARE PLANNING ANY OUTDOOR ACTIVITIES NEXT WEEK PLEASE
MAKE PLANS TO STAY SAFE IN THIS POTENTIALLY DANGEROUS HEAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 700 PM CDT IN CENTRAL
SOUTH DAKOTA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Drought, Cottonwood
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- State Official
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Much below normal rainfall aggravated existing long term dry soil conditions, and also resulted in a lack of even short term relief. This produced stress on crops with the stress becoming increasingly visible. Damage in the form of reduced yields became certain, but the amount of yield reduction was still highly unknown because of the long time remaining before harvest, and the unknown future weather during that time. At the end of the month, corn crops were judged to be the most susceptible to the reduced yields, due to the lack of moisture during the tasseling period, while soybeans had more recovery potential if significant rain were to fall in the near future.
Drought, Jackson
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- State Official
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Much below normal rainfall aggravated existing long term dry soil conditions, and also resulted in a lack of even short term relief. This produced stress on crops with the stress becoming increasingly visible. Damage in the form of reduced yields became certain, but the amount of yield reduction was still highly unknown because of the long time remaining before harvest, and the unknown future weather during that time. At the end of the month, corn crops were judged to be the most susceptible to the reduced yields, due to the lack of moisture during the tasseling period, while soybeans had more recovery potential if significant rain were to fall in the near future.
Drought, Lincoln
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Lincoln forecast zone
- Reported by
- State Official
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Much below normal rainfall aggravated existing long term dry soil conditions, and also resulted in a lack of even short term relief. This produced stress on crops with the stress becoming increasingly visible. Damage in the form of reduced yields became certain, but the amount of yield reduction was still highly unknown because of the long time remaining before harvest, and the unknown future weather during that time. At the end of the month, corn crops were judged to be the most susceptible to the reduced yields, due to the lack of moisture during the tasseling period, while soybeans had more recovery potential if significant rain were to fall in the near future.
Drought, Lyon
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Lyon forecast zone
- Reported by
- State Official
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Much below normal rainfall aggravated existing long term dry soil conditions, and also resulted in a lack of even short term relief. This produced stress on crops with the stress becoming increasingly visible. Damage in the form of reduced yields became certain, but the amount of yield reduction was still highly unknown because of the long time remaining before harvest, and the unknown future weather during that time. At the end of the month, corn crops were judged to be the most susceptible to the reduced yields, due to the lack of moisture during the tasseling period, while soybeans had more recovery potential if significant rain were to fall in the near future.
Drought, Murray
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Murray forecast zone
- Reported by
- State Official
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Much below normal rainfall aggravated existing long term dry soil conditions, and also resulted in a lack of even short term relief. This produced stress on crops with the stress becoming increasingly visible. Damage in the form of reduced yields became certain, but the amount of yield reduction was still highly unknown because of the long time remaining before harvest, and the unknown future weather during that time. At the end of the month, corn crops were judged to be the most susceptible to the reduced yields, due to the lack of moisture during the tasseling period, while soybeans had more recovery potential if significant rain were to fall in the near future.
Drought, Nobles
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Nobles forecast zone
- Reported by
- State Official
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Much below normal rainfall aggravated existing long term dry soil conditions, and also resulted in a lack of even short term relief. This produced stress on crops with the stress becoming increasingly visible. Damage in the form of reduced yields became certain, but the amount of yield reduction was still highly unknown because of the long time remaining before harvest, and the unknown future weather during that time. At the end of the month, corn crops were judged to be the most susceptible to the reduced yields, due to the lack of moisture during the tasseling period, while soybeans had more recovery potential if significant rain were to fall in the near future.
Drought, Pipestone
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Pipestone forecast zone
- Reported by
- State Official
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Much below normal rainfall aggravated existing long term dry soil conditions, and also resulted in a lack of even short term relief. This produced stress on crops with the stress becoming increasingly visible. Damage in the form of reduced yields became certain, but the amount of yield reduction was still highly unknown because of the long time remaining before harvest, and the unknown future weather during that time. At the end of the month, corn crops were judged to be the most susceptible to the reduced yields, due to the lack of moisture during the tasseling period, while soybeans had more recovery potential if significant rain were to fall in the near future.
Drought, Rock
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Rock forecast zone
- Reported by
- State Official
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Much below normal rainfall aggravated existing long term dry soil conditions, and also resulted in a lack of even short term relief. This produced stress on crops with the stress becoming increasingly visible. Damage in the form of reduced yields became certain, but the amount of yield reduction was still highly unknown because of the long time remaining before harvest, and the unknown future weather during that time. At the end of the month, corn crops were judged to be the most susceptible to the reduced yields, due to the lack of moisture during the tasseling period, while soybeans had more recovery potential if significant rain were to fall in the near future.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 1 to 8, 201217 deaths · 172 injured · 29 events
- Heat in Missouri, July 1 to 31, 2012116 injured · 34 events
- Hail and Damaging Winds in North Carolina, July 1, 20123 deaths · 40 injured · 1.75 in hail · 76 events
- Heat in Michigan, July 1 to 7, 201275 injured · 17 events
- Heat in Ohio, July 1 to 7, 20123 deaths · 32 events
- Excessive Heat in Indiana, July 1 to 8, 20123 deaths · 6 events
- Heat in Tennessee, July 1 to 7, 20123 deaths · 1 event
- Flash Flood and Hail in South Carolina, July 1, 201230 injured · $1.5 million · 2 in hail · 76 events
- Hail and Damaging Winds in North Carolina, July 1 to 2, 20121 death · 1 injured · $3.2 million · 2.75 in hail · 72 events
- Excessive Heat in Illinois, July 1 to 8, 20122 deaths · 17 events
- Heat in Pennsylvania, July 1, 20122 deaths · 6 events
- Excessive Heat in Wisconsin, July 1 to 7, 20122 deaths · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401382, 401383, 401384, 401385, 401387, 401389, 401391, 401392.